IDEAS home Printed from https://ideas.repec.org/p/wiw/wus005/6277.html
   My bibliography  Save this paper

A Dynamic Theory of Conjectural Variations

Author

Listed:
  • Dockner, Engelbert J.

Abstract

This paper explores the relationship between dynamic oligopolistic competition and static conjectural variations equilibria. Using an infinite horizon adjustment cost model, the author demonstrates that any steady state closed-loop (subgame-perfect) equilibrium coincides with a conjectural variations equilibrium. In the case of linear demand and quadratic costs, the dynamic conjectures consistent with closed-loop steady state equilibria are negative, constant, symmetric, and vary continuously with the discount rate (and the adjustment cost parameter) in an interval between the static consistent conjectures and zero (Cournot). Copyright 1992 by Blackwell Publishing Ltd.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Dockner, Engelbert J., 1991. "A Dynamic Theory of Conjectural Variations," Department of Economics Working Paper Series 6277, WU Vienna University of Economics and Business.
  • Handle: RePEc:wiw:wus005:6277
    as

    Download full text from publisher

    File URL: http://epub.wu.ac.at/6277/
    File Function: original version
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Maskin, Eric & Tirole, Jean, 1987. "A theory of dynamic oligopoly, III : Cournot competition," European Economic Review, Elsevier, vol. 31(4), pages 947-968, June.
    2. John Laitner, 1980. ""Rational" Duopoly Equilibria," The Quarterly Journal of Economics, Oxford University Press, vol. 95(4), pages 641-662.
    3. Dixit, Avinash, 1988. "Anti-dumping and countervailing duties under oligopoly," European Economic Review, Elsevier, vol. 32(1), pages 55-68, January.
    4. Boyer, Marcel & Moreaux, Michel, 1983. "Consistent versus Non-Consistent Conjectures in Doupoly Theory: Some Examples," Journal of Industrial Economics, Wiley Blackwell, vol. 32(1), pages 97-110, September.
    5. Jonathan Eaton & Gene M. Grossman, 1986. "Optimal Trade and Industrial Policy Under Oligopoly," The Quarterly Journal of Economics, Oxford University Press, vol. 101(2), pages 383-406.
    6. Maskin, Eric & Tirole, Jean, 1988. "A Theory of Dynamic Oligopoly, I: Overview and Quantity Competition with Large Fixed Costs," Econometrica, Econometric Society, vol. 56(3), pages 549-569, May.
    7. Morton I. Kamien & Nancy L. Schwartz, 1983. "Conjectural Variations," Canadian Journal of Economics, Canadian Economics Association, vol. 16(2), pages 191-211, May.
    8. Michael H. Riordan, 1985. "Imperfect Information and Dynamic Conjectural Variations," RAND Journal of Economics, The RAND Corporation, vol. 16(1), pages 41-50, Spring.
    9. Hwang, Hong & Mai, Chao-cheng, 1988. "On the equivalence of tariffs and quotas under duopoly : A conjectural variation approach," Journal of International Economics, Elsevier, vol. 24(3-4), pages 373-380, May.
    10. Martin K. Perry, 1982. "Oligopoly and Consistent Conjectural Variations," Bell Journal of Economics, The RAND Corporation, vol. 13(1), pages 197-205, Spring.
    11. Driskill, Robert A. & McCafferty, Stephen, 1989. "Dynamic duopoly with adjustment costs: A differential game approach," Journal of Economic Theory, Elsevier, vol. 49(2), pages 324-338, December.
    12. Dockner, Engelbert, 1988. "On the relation between dynamic oligopolistic competition and long-run competitive equilibrimn," European Journal of Political Economy, Elsevier, vol. 4(1), pages 47-64.
    13. Fershtman, Chaim & Muller, Eitan, 1984. "Capital accumulation games of infinite duration," Journal of Economic Theory, Elsevier, vol. 33(2), pages 322-339, August.
    14. F. H. Hahn, 1962. "The Stability of the Cournot Oligopoly Solution," Review of Economic Studies, Oxford University Press, vol. 29(4), pages 329-331.
    15. Reynolds, Stanley S, 1987. "Capacity Investment, Preemption and Commitment in an Infinite Horizon Model," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 28(1), pages 69-88, February.
    16. Bresnahan, Timothy F, 1981. "Duopoly Models with Consistent Conjectures," American Economic Review, American Economic Association, vol. 71(5), pages 934-945, December.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:wiw:wus005:6277. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (WU Library). General contact details of provider: http://epub.wu.ac.at .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.